The Achilles tendon is the tough sinew that attaches the calf muscle to the back of the calcaneus, or heel bone. It is also known as the tendo calcaneus or the tendo Achilles and happens to be one of the longest tendons in the body. An Achilles tendon rupture occurs when the Achilles tendon is partially or completely broken or torn. The average age of patients who suffer Achilles tendon ruptures is 30 to 40 years. The male-to-female ratio is nearly 20 to 1.
Following are a few of the symptoms usually associated with an Achilles tendon rupture:
- Sudden, severe pain
- Difficulty walking
Sometimes a gap may be felt in the tendon. The most common ways an Achilles tendon rupture is diagnosed are:
- Clinical history (presenting symptoms)
- Thompson or Simmonds’ test – positive if when squeezing the calf there is no foot movement (passive planter flextion)
- O’Brien’s test – needles are placed into the tendon; tendon is intact if when the foot is moved up and down, the needle hub moves in the same direction as the toes (opposite direction of the tendon)
- Ultrasound and MRI – because these technologies involve an added expense, they are usually employed only to confirm the diagnosis
Causes of and contributors to Achilles tendon rupture include:
- Trauma (caused by injury, usually an acceleration injury such as pushing off or jumping up)
- Preceding tendon problems
- Chronic Achilles tendonitis (can lead to small tears within the tendon, increasingly weakening it)
- Certain drug therapies/treatments
Drugs that have been linked to Achilles tendon rupture include:
- Fluoroquinolone antibiotics – after nearly 900 reports of tendon ruptures, tendonitis and other tendon disorders (most associated with the Achilles tendon) linked to Ciprofloxacin (Cipro) alone were collected in the U.S. Food and Drug Administration (FDA)’s database, at least one public-interest group petitioned the FDA to recommend that a “Black Box Warning” be added to Cipro’s packaging. Some researchers speculate this class of antibiotics is toxic to tendon fibers, and that in some cases may reduce their blood supply. Patients should at least be more aware of the potential for ruptures so that they can be switched to other antibiotics at the onset of early warning signals such as tendon pain.
Other fluoroquinolone antibiotics that may potentially contribute to Achilles tendon ruptures include Moxifloxacin (Avelox), Ofloxacin (Floxin), Levofloxacin (Levaquin), Lomefloxacin (Maxaquin), Norfloxacin (Noroxin), Enoxacin (Penetrex), and Gatifloxacin (Tequin).
- Glucocorticoids – there are numerous case reports of spontaneous tendon rupture, both after systemic glucocorticoid therapy and after local glucocorticoid injections. A possible mechanism may be the suppression of proteoglycan synthesis by tenocytes caused by glucocorticoids.
- Steroid injections directly into the tendon – experimental and clinical data support the possibility that local steroid applications can cause tendon rupture. In some such cases, a pre-existing partial rupture was present, but both microscopic and macroscopic pathology is different from that seen in most acute Achilles tendon rupture cases.
Treatment for a ruptured Achilles tendon is classified as operative and non-operative management. Non-operative management involves restriction of movement with an “equinus” plaster cast for eight weeks. The operative option has the attendant risks surgery (such as infection, bleeding, etc.), but offers a significantly reduced risk of re-rupture.